Drug Induced Photosensitivity

What is drug-induced photosensitivity?

 

Photosensitivity is the abnormal or heightened reaction of the skin when exposed to ultraviolet (UV) radiation from the sun. This leads to skin that has been exposed to the sun without protection becoming burnt, and in turn, this can increase the risk of developing skin cancer.

There are a number of medical conditions like lupus, psoriasis and rosacea that can increase a person’s sensitivity to ultraviolet light. A more comprehensive list of known conditions can be found here.

Drug-induced photosensitivity is the most common type of skin-related adverse drug reaction and can occur as a result of topical and oral medications. Reactions happen when a component of the medication combines with UV radiation during sun exposure, causing a phototoxic reaction that appears as severe sunburn, identified by swelling, itchiness, profuse redness and in the worst cases, blistering and oozing.

The images below demonstrate a reaction to sunlight whilst on voriconazole. The patient who provided these images had minimal exposure and was wearing factor 50 suncream on their feet.  

A foot showing blistering to the right big toe.

Day 1 Skin reaction to sunlight whilst on voriconazole

A foot showing blistering to the right big toe.

Day 2

A foot showing blistering to the third toe of the left foot.

1 Week

Left and right feet showing blistering to the right big toe and third toe of the left foot.

1 month

 

Patients taking antifungal medications, in particular, Voriconazole and Itraconazole (the former being more widely known for causing reactions), are often aware of the increased risks of photosensitivity; however, these are not the only drugs that can induce an abnormal response to UV exposure. Other drugs that have been reported to cause photosensitivity are:

  • NSAIDs (Ibuprofen (oral and topical), naproxen, aspirin)
  • Cardiovascular medication (furosemide, ramipril, amlodipine, nifedipine, amiodarone, clopidogrel – just a few)
  • Statins (simvastatin)
  • Psychotropic drugs (olanzapine, clozapine, fluoxetine, citalopram, sertraline – just a few)
  • Antibacterial medications (ciprofloxacin, tetracycline, doxycycline)

It is essential to note that the above list is not exhaustive, and reported reactions range from rare to frequent. If you think a medication other than your antifungal is causing a reaction to the sun, speak to your pharmacist or GP.

How to protect yourself

In most cases, patients can’t stop taking the medication that can predispose them to photosensitivity. Staying out of the sun isn’t always possible either – quality of life is always an important consideration; therefore, extra care should be taken to protect their skin while outside.

There are two types of protection:

  • Chemical
  • Physical

Chemical protection is in the form of sunscreen and sunblock. However, it is important to remember that sunscreen and sunblock are not the same. Sunscreen is the most common type of sun protection, and it works by filtering the sun’s UV rays, but some still get through. Sunblock reflects the rays away from the skin and prevents them from penetrating it. When buying sunscreen, look for a sun protection factor (SPF) of 30 or above to protect against UVB and at least a UVA protection rating of 4 stars.

Physical protection 

  • NHS guidance advises staying in the shade when the sun is strongest, which in the UK is between 11am and 3pm from March to October
  • Use a sunshade or umbrella
  • A wide-brimmed hat that shades the face, neck and ears
  • Long-sleeved tops, trousers and skirts made of close-weave fabrics that stop sunlight from penetrating
  • Sunglasses with wraparound lenses and wide arms that conform to the British Standard
  • UV protective clothing

 

Links to further information

NHS

British Skin Foundation

Skin Cancer Foundation

 

 

Leave a Reply